Reuters Health Information (2008-03-05): Parkinsonian syndrome in methcathinone users linked to manganese
Parkinsonian syndrome in methcathinone users linked to manganese
Last Updated: 2008-03-05 17:00:17 -0400 (Reuters Health)
NEW YORK (Reuters Health) - A parkinsonian syndrome reported among intravenous methcathinone users in Eastern Europe and Russia appears to be caused by manganese present in the drug's solution, according to a study of affected adults in Latvia.
The average whole-blood manganese levels in active and former methcathinone users were 831 and 346 nmol/L, respectively, both of which are much higher than the 209 nmol/L level typically considered the upper limit of normal. While this indicates that manganese levels fall after discontinuing usage of the drug, the study findings suggest that the neurologic damage is permanent.
Methcathinone, which is known on the street as "cat", "mul'ka", or "jeff", is a stimulant with euphoric effects. An intravenous preparation of the drug is produced through potassium permanganate oxidation of ephedrine or pseudoephedrine, senior author Dr. Michael Donaghy, from the University of Oxford, UK, and colleagues explain in The New England Journal of Medicine for March 6.
At first it was believed that the parkinsonian syndrome was a manifestation of HIV infection, since the initial patients were all infected with the virus. However, there were some inconsistencies with how extrapyramidal symptoms typically present in HIV-infected patients. When Dr. Donaghy and his team started to see HIV-negative patients with the syndrome, they began to look for other etiologies.
The study involved 23 patients who had injected methcathinone for an average of 6.7 years. All were positive for hepatitis C virus and all but three were also infected with HIV.
In 20 patients, the initial symptom was gait disturbance; 3 patients presented with hypophonia. On average, patients had been using methcathinone for 5.8 years when symptoms arose.
Neurologic assessment revealed gait disturbances and difficulty walking backward in all patients. Eleven patients were falling on a daily basis, including one patient who used a wheelchair. Hypophonia was identified in 21 patients, including 1 patient who was mute.
Cognitive function, by contrast, appeared to be intact, the report indicates.
On MRI, abnormalities in the globus pallidus and in the substantia nigra and innominata were noted, particularly in the 10 patients who were still active methcathinone users.
The extrapyramidal symptoms did not stop after methcathinone use was discontinued, the researchers report.
"We describe a neurologic disorder in illicit-drug users that probably resulted from contaminants resulting from poorly controlled processes of synthesizing the drug," the investigators conclude. "Our findings highlight the unanticipated and serious health consequences that can arise from chemical modification of easily available pharmaceutical agents."
N Engl J Med 2008;358:1009-1017.